Nebraska, 2019

Hail in Nebraska, September 18, 2019

September 18, 2019 · NWS GID · 1 event in 1 county or zone

A lone thunderstorm produced low-end severe hail over Valley county on this Wednesday night. Through the evening, scattered thunderstorms were on-going over northeastern Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A lone thunderstorm produced low-end severe hail over Valley county on this Wednesday night. Through the evening, scattered thunderstorms were on-going over northeastern Nebraska. Around 10 PM CST, isolated showers and thunderstorms began developing further west, over central Nebraska. One of the storms formed over Valley county, east of Ord. As the storm moved northeast, it intensified and produce hail up to the size of quarters, at 1105 PM CST, a few miles northeast of Ord.

These storms formed on the cool side of a weak, slow-moving cold front that had crossed the area earlier in the day. At the upper-levels, weak west-southwest flow was over the Central Plains, with a deepening trough along the West Coast, and a ridge over the Tennessee and Ohio Valley's. Around the time of the thunderstorm, temperatures were in the lower 60s, with dewpoints in the upper 50s. The mid-level lapse rate was poor, but MUCAPE was still around 2000 J/kg. Effective deep layer shear was around 35 kt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Sep 18, 6:24 PM CST, 4 hours 41 minutes earlier.

Area forecast discussion, Sep 18, 6:24 PM CST, 4 hours 41 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
724 PM CDT Wed Sep 18 2019

...AVIATION UPDATE...

.SHORT TERM...(This evening through Thursday)
Issued at 306 PM CDT Wed Sep 18 2019

Aloft: RAP tropopause analyses and aircraft wind data depict weak
SW flow over the Plns with a longwave ridge from the Wrn Gulf to
Hudson Bay. A deep/digging trof was along the E coast. Wk SW flow
will remain over NEB/KS thru tomorrow as the Wrn trof moves
inland. By 00Z/Fri it will extend from ID-NV.

Surface: 997 mb low pres was along the MB-ONT border with a wk
cool front extending SW acrs Ern NEB to SW KS. This front bisects
the CWA and has become stationary from near Phillipsburg KS-Clay
Ctr-McCool Junction. Small wk high pres was over the Black Hills.
This front will remain stationary thru tonight. An MCS is fcst to
dvlp over Ern NEB or IA and it could send an outflow boundary
into the CWA. The front is fcst to lift N out of the area into Nrn
NEB tomorrow...putting the CWA back into the warm sector...but
the potential outflow boundary could be a complicating factor.

Rest of this afternoon: variable between mostly sunny and partly
cldy. There is a drastic diff in dwpts across the front and mdls
are not handling this well at all. Used RAP mdl but had to
manually shift everything SE to better match the location of the
front. This will need to be something to monitor in short-term
fcst updates thru this eve.

Can't rule out an isold tstm dvlpg along and SE of the front...
where CIN is weakest...but there no help aloft.

Tonight: Mostly clr to partly cldy. Can't rule out an isold shwr
or tstm. An MCS is fcst to dvlp from Ern NEB into IA. This could
send an outflow boundary into the CWA late. If the mdls are right
...it probably won't trigger any shwrs/tstms. But the NAM nest and
NMM do dvlp tstms btwn JYR-HJH. Even if that does not occur...am
concerned the outflow boundary could also result in formation of
low stratus...espcly an aviation concern.

Thu: Mostly clr to partly cldy. Can't rule out some tstms E of Hwy
281 in the morning. The areas that cooled down today will warm
right back up with mid 80s-low 90s from the Tri-Cities S and W.

.LONG TERM...(Thursday night through Wednesday)
Issued at 306 PM CDT Wed Sep 18 2019

Aloft: The last 3 runs of the GFS-FV3/EC/CMC/UKMET all maintain
SW flow over the Plns thru Sat. The deep Wrn trof will deamplify
and lift into the Nrn Plns Sat. The tail end of this trof is fcst
to cross NEB/KS Sun. A shrtwv ridge will arrive Mon. Upstream...
another moderately trof is fcst to move into the Wrn USA. The mdls
suggest a cut-off low will form over the Desert SW Mon-Wed...with
low-amplitude cyclonic WNW flow dvlpg acrs the Nrn USA.

Surface: The next cool front that will move thru NEB/KS was
already over the Wrn USA. The CWA will remain in the warm sector
Fri with this front moving thru Fri night or Sat AM. High pres
will briefly build in Sat. The 00Z EC ens mean suggests we need to
watch for a sfc low to form along the front over KS Sat night.
This would encourage MCS dvlpmt. The next low fcst to move into
Wrn Canada will induce warm frontogenesis from MT-NEB Sun. The
associated cool front is fcst to weaken and cross NEB/KS as a trof
Tue. A stronger cool front is slated to move thru Wed.

Temps: Thankfully...the recent summer heat that belongs in July
and not Sep will finally be gone. This fcstr hopes that's it for
this year. Temps will still average just a fuzz above normal...but
we will see more 70s and low 80s for highs...and lows in the 50s.

Looking beyond Wed 9/25...ensembles from multiple natl centers
suggest the MJO will head into phases 8 and 1. Those phases
typically result in cooler than average temps. That should mean we
will enjoy some nice fall wx instead of summer in Sep.

Rain: While the fcst has a chance of tstms every day...am not
impressed with overall chances for rain. While the chances of rain
are not zero...believe the fcst is overdone with the mention of
shwrs/tstms. The pattern just doesn't look that favorable.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Thursday)
Issued at 610 PM CDT Wed Sep 18 2019

FCST challenge for tonight is whether some MVFR/IFR stratus moves
in tomorrow morning. A few of the models hinting at it. GRI is
more likely of the two sites to see stratus move in tomorrow
morning. Continued with the FEW006 as a hedge for now. If any
ceilings do move in, they should scatter out by mid-morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...None.
KS...None.
&&

SHORT TERM...Kelley
LONG TERM...Kelley
AVIATION...Beda
Hazardous weather outlook, Sep 18, 1:42 PM CST, 9 hours 23 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Hastings NE
242 PM CDT Wed Sep 18 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
191945-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
242 PM CDT Wed Sep 18 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Rest of this Afternoon and Tonight.

There is a slight chance that an isolated thunderstorm or two could
occur. If this happens...they could be severe with hail up to the
size of ping pong balls...and wind gusts near 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a slight chance for thunderstorms east of Highway 281
Thursday...mainly in the morning. From late afternoon into the
evening...there is a slight chance for thunderstorms west of
Highway 183. The risk of any storms becoming severe is low.

Isolated or scattered thunderstorms are also possible Friday
through Tuesday. There is a low chance that some storms could be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. However...
if any storms develop...please relay any reports of hail or wind
damage to the National Weather Service.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

Kelley

In the hours before

Special weather statement, Sep 18, 10:43 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Hastings NE
1143 PM CDT Wed Sep 18 2019

NEZ039-040-190515-
Valley NE-Greeley NE-
1143 PM CDT Wed Sep 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GREELEY AND
NORTHEASTERN VALLEY COUNTIES UNTIL 1215 AM CDT...

At 1143 PM CDT, Doppler radar was tracking a strong thunderstorm
centered about 5 miles northeast of Ord, moving northeast at 15 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Greeley and northeastern Valley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4159 9881 4164 9892 4174 9886 4174 9861
TIME...MOT...LOC 0443Z 215DEG 11KT 4165 9882

Pfannkuch

The radar

The North Platte radar (KLNX), 150 km away, was scanning. The volume nearest the first event began at 05:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Valley

When
September 18, 11:05 PM CST
Where
Valley County, 9 mi NE of Ord
Measured
1 in hail
Reported by
Public
Coordinates
41.692, -98.807

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 846608.